Do potential side effects mean that vaccines should be avoided in people with psoriasis?

Vaccines offer protection from serious, preventable illness. Most children and adults can reap these protective benefits, with minimal health risks, by following the Centers for Disease Control and Prevention's recommended vaccination schedule. If you have psoriasis, however, you may need to work more closely with your doctor, as vaccinations can be more complicated.

For example, for some people with psoriasis, injected vaccines may increase the risk of a psoriasis flare at the injection site. This reaction is called Koebner phenomenon. It can occur when your immune system — already in overdrive in psoriasis — rushes in to heal the wound caused by the injection. With Koebner phenomenon, any skin trauma, from sunburn to surgical wounds, can cause psoriasis patches to form at the site of the injury.

Also, the nasal spray flu vaccine and some other live vaccines may not be safe for you if you're taking or scheduled to take drugs that alter or weaken your immune system, including methotrexate or biologics. Live vaccines are made with a weakened (attenuated) amount of an actual virus. Like all vaccines, live vaccines help your immune system make antibodies that help your body fight off infection. However, when your immune system is suppressed, exposure to a live virus may cause the infection that the vaccine was made to prevent.

Your doctor can help you consider the risk of serious infection from live-virus exposure and the risk of Koebner phenomenon from a skin injection. The right choice for you in such cases will depend on your current health and medical treatments.

Experts agree that the potentially lifesaving benefits of vaccinations significantly outweigh the risks in people who have psoriasis. Certain psoriasis medications (such as methotrexate, cyclosporine or biologics) are known to increase the risk of dangerous infections. Following the recommended vaccination schedule may lower your risk. But it's important to talk with your doctor about the right vaccination schedule for you.

Jan. 03, 2019 See more Expert Answers